Advertisement

Space Efficient Algorithms for Series-Parallel Graphs

  • Andreas Jakoby
  • Maciej Lískiewicz
  • Rüdiger Reischuk
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2010)

Abstract

The subclass of directed series-parallel graphs plays an important role in computer science. To determine whether a graph is series-parallel is a well studied problem in algorithmic graph theory. Fast sequential and parallel algorithms for this problem have been developed in a sequence of papers. For series-parallel graphs methods are also known to solve the reachability and the decomposition problem time efficiently. However, no dedicated results have been obtained for the space complexity of these problems - the topic of this paper. For this special class of graphs, we develop deterministic algorithms for the recognition, reachability, decomposition and the path counting problem that use only logarithmic space. Since for arbitrary directed graphs reachability and path counting are believed not to be solvable in log-space the main contribution of this work are novel deterministic path finding routines that work correctly in series-parallel graphs, and a characterisation of series-parallel graphs by forbidden subgraphs that can be tested space-efficiently. The space bounds are best possible, i.e. the decision problems is shown to be L-complete with respect to AC 0-reductions, and they have also implications for the parallel time complexity of series-parallel graphs. Finally, we sketch how these results can be generalised to extension of the series-parallel graph family: to graphs with multiple sources or multiple sinks and to the class of minimal vertex series-parallel graphs.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    R. Aleliunas, R. Karp, R. Lipton, L. Lovasz, C. Rackoff, Random Walks, Universal Sequences and the Complexity of Maze Problems, Proc. 20. FOCS,1979, 218–223.Google Scholar
  2. 2.
    C. Álvarez, B. Jenner, A Very Hard Log-space Counting Classes, TCS 107, 1993, 3–30.zbMATHCrossRefGoogle Scholar
  3. 3.
    E. Allender, M. Mahajan, The Complexity of Planarity Testing, Proc. 17. STACS, LNCS 1770, 2000, 87–98.Google Scholar
  4. 4.
    M. Ben-Or, R. Cleve Computing Algebraic Formulas Using a Constant Number of Registers, SIAM J. Comput. 21, 1992, 54–58.zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    H. Bodlaender, B. de Fluiter, Parallel Algorithms for Series Parallel Graphs, Proc. 4. ESA, LNCS 1136, 1996, 277–289.Google Scholar
  6. 6.
    A. Brandstädt, V. Bang Le, J. Spinrad, Graph Classes: A Survey, SIAM 1999.Google Scholar
  7. 7.
    S. Buss, S. Cook, A. Gupta, V. Ramachandran, An Optimal Parallel Algorithm for Formula Evaluation, SIAM J. Comput. 21, 1992, 755–780.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    A. Chiu, G. Davida, B. Litow, NC 1 Division, unpublished manuscript, November 1999.Google Scholar
  9. 9.
    S. Cook, P. McKenzie, Problems Complete for Deterministic Logarithmic Space, J. Algo. 8, 1987, 385–394.zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    R. Duffin, Topology of Series-Parallel Networks, J.Math. Analysis Appl. 10, 1965, 303–318.zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    D. Eppstein, Parallel Recognition of Series-Parallel Graphs, Inf. & Comp. 98, 1992, 41–55.zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    X. He, Y. Yesha, Parallel Recognition and Decomposition of Two Terminal Series Parallel Graphs, Inf. & Comp. 75, 1987, 15–38.zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    B. Jenner, K.-J. Lange, P. McKenzie, Tree Isomorphism and Some Other Complete Problems for Deterministic Logspace, publication #1059, DIRO, Université de Montréal, 1997.Google Scholar
  14. 14.
    R. Karp, V. Ramachandran, Parallel Algorithms for Shared-Memory Machines, in: J. van Leeuwen (Ed.): Handbook of Theoretical Computer Science, Volume A, 1990, 869–941.Google Scholar
  15. 15.
    J. Valdes, R. Tarjan, E. Lawlers The Recognition of Series Parallel Digraphs, SIAM J. Comput. 11, 1982, 298–313.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Andreas Jakoby
    • 1
  • Maciej Lískiewicz
    • 1
  • Rüdiger Reischuk
    • 1
  1. 1.Inst. für Theoretische InformatikUniversität zu LübeckLübeckGermany

Personalised recommendations